Alert archive / Wisconsin / Freeze Warnings in 2015

Freeze Warning 2, NWS Green Bay, WI

May 21, 20155 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at May 21, 2015, 3:02 PM CDT for 5 counties in Wisconsin. It took effect at May 22, 2015, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2015, 3:02 PM CDT (20:02 UTC)
In effect from
May 22, 2015, 12:00 AM CDT
Expired
May 22, 2015, 8:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Lincoln County, WI, Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 155 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WWUS73 KGRB 212002
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CDT THU MAY 21 2015

...COLD TEMPERATURES EXPECTED OVERNIGHT...

.THE PASSAGE OF A COLD FRONT WILL BRING A CHILLY AIR MASS TO MUCH
OF NORTHEAST WISCONSIN TONIGHT. AS HIGH PRESSURE BEGINS TO BUILD
INTO THE AREA OVERNIGHT...CLEARING SKIES WITH LIGHT WINDS WILL
ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S TO LOWER 30S OVER
MUCH OF NORTHERN WISCONSIN. THIS WILL LEAD TO WIDESPREAD FROST AND
A HARD FREEZE. JUST TO THE SOUTH...LOWS ARE FORECAST TO FALL INTO
THE LOWER TO MIDDLE 30S OVER THE REMAINDER OF NORTHERN WISCONSIN.
THIS WOULD LEAD TO THE FORMATION OF FROST.

WIZ005-010>012-018-220400-
/O.NEW.KGRB.FZ.W.0002.150522T0500Z-150522T1300Z/
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-
INCLUDING THE CITIES OF...LAC DU FLAMBEAU...EAGLE RIVER...
RHINELANDER...CRANDON...AURORA...COMMONWEALTH...FENCE...
FLORENCE...LONG LAKE...SPREAD EAGLE...TIPLER...MERRILL...TOMAHAWK
302 PM CDT THU MAY 21 2015

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
FRIDAY. 

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER
  20S TO LOWER 30S ACROSS MUCH OF NORTHERN WISCONSIN TONIGHT.

* IMPACTS...MOST LOCATIONS WILL EXPERIENCE A HARD FREEZE AND
  WIDESPREAD FROST LATE TONIGHT. THIS WILL KILL CROPS AND OTHER
  SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

WIZ013-019-021-220400-
/O.NEW.KGRB.FR.Y.0003.150522T0500Z-150522T1300Z/
NORTHERN MARINETTE COUNTY-LANGLADE-NORTHERN OCONTO COUNTY-
INCLUDING THE CITIES OF...NIAGARA...WAUSAUKEE...ANTIGO...BREED...
KLONDIKE...LAKEWOOD...MOUNTAIN...TOWNSEND
302 PM CDT THU MAY 21 2015

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
FRIDAY. 

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER
  TO MIDDLE 30S OVER THE REMAINDER OF NORTHERN WISCONSIN TONIGHT.

* IMPACTS...SENSITIVE VEGETATION OR OUTDOOR PLANTS MAY BE DAMAGED
  BY FROST IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

AK
1 follow-up statement
288 
WWUS73 KGRB 220324
NPWGRB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1024 PM CDT THU MAY 21 2015

...COLD TEMPERATURES EXPECTED OVERNIGHT...

.COOL HIGH PRESSURE WILL BUILD INTO THE AREA OVERNIGHT. CLEAR SKIES
WITH LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP INTO THE MID 20S
TO LOWER 30S OVER MUCH OF NORTHERN WISCONSIN. THIS WILL LEAD TO
WIDESPREAD FROST AND A HARD FREEZE. JUST TO THE SOUTH...LOWS ARE
FORECAST TO FALL INTO THE LOWER TO MIDDLE 30S OVER THE REMAINDER
OF NORTHERN WISCONSIN. THIS WOULD LEAD TO THE FORMATION OF FROST.

WIZ005-010>012-018-221300-
/O.CON.KGRB.FZ.W.0002.150522T0500Z-150522T1300Z/
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-
INCLUDING THE CITIES OF...LAC DU FLAMBEAU...EAGLE RIVER...
RHINELANDER...CRANDON...AURORA...COMMONWEALTH...FENCE...
FLORENCE...LONG LAKE...SPREAD EAGLE...TIPLER...MERRILL...TOMAHAWK
1024 PM CDT THU MAY 21 2015

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT FRIDAY...

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO FALL INTO THE 25 TO
  30 RANGE ACROSS MUCH OF NORTHERN WISCONSIN TONIGHT.

* IMPACTS...MOST LOCATIONS WILL EXPERIENCE A HARD FREEZE AND 
  WIDESPREAD FROST LATE TONIGHT. THIS WILL KILL CROPS AND OTHER 
  SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

WIZ013-019-021-221300-
/O.CON.KGRB.FR.Y.0003.150522T0500Z-150522T1300Z/
NORTHERN MARINETTE COUNTY-LANGLADE-NORTHERN OCONTO COUNTY-
INCLUDING THE CITIES OF...NIAGARA...WAUSAUKEE...ANTIGO...BREED...
KLONDIKE...LAKEWOOD...MOUNTAIN...TOWNSEND
1024 PM CDT THU MAY 21 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT FRIDAY...

* TEMPERATURE...TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER 
  TO MIDDLE 30S OVER THE REMAINDER OF NORTHERN WISCONSIN 
  TONIGHT. 

* IMPACTS...SENSITIVE VEGETATION OR OUTDOOR PLANTS MAY BE 
  DAMAGED BY FROST IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at May 21, 2:38 PM CDT, 24 minutes earlier.

Area forecast discussion, May 21, 2:38 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
238 PM CDT THU MAY 21 2015

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 238 PM CDT THU MAY 21 2015

MAIN FCST CONCERNS CENTER AROUND PCPN CHCS LATE THIS
AFTERNOON/EARLY EVENING ASSOCIATED WITH THE PASSAGE OF A CDFNT AND
THEN MIN TEMPS LATE TNGT WITH ANOTHER ROUND OF FROST/FREEZE
CONDITIONS ACROSS THE NORTH.

THE 19Z MSAS SFC ANALYSIS INDICATED EXTENDED ROUGHLY FROM MNM WSW
TO EAU. WEST WINDS QUICKLY TURNED N-NW BEHIND THE FNT ALTHO LITTLE
IN THE WAY OF COOLING WAS TAKING PLACE TO THE NORTH. OTHERWISE...
A PAIR OF HI PRES AREAS WERE SITUATED OVER SW MANITOBA AND THE
CNTRL PLAINS. LOCAL RADAR MOSAIC FINALLY PICKED UP ON SCT RAIN
SHWRS ALONG THE CDFNT WITH THE BEST COVERAGE OVER MARINETTE AND
DOOR COUNTIES.

THE CDFNT WL CONT TO GRADUALLY DROP SOUTH THRU CNTRL/E-CNTRL WI
LATE THIS AFTERNOON/EARLY THIS EVENING...BRINGING MOSTLY CLOUDY
SKIES...THE WIND SHIFT AND SCT LIGHT RAIN SHWRS OR SPRINKLES. ONCE
THE PCPN ENDS OVER E-CNTRL WI LATER THIS EVENING...SKIES SHOULD
BECOME MOSTLY CLEAR FOR THE OVRNGT HOURS AS THE MANITOBA HI PRES
BUILDS INTO THE WRN GREAT LAKES REGION. CLEARING SKIES...LIGHT
WINDS AND A COOL AIR MASS ALOFT WL BRING FAVORABLE RADIATIONAL
COOLING CONDITIONS TO THE FCST AREA. BASED ON EXPECTED MIN TEMPS
IN THE UPR 20S TO LWR 30S NORTH...WL NEED TO ISSUE A FREEZING
WARNING FOR VILAS...ONEIDA...LINCOLN...FOREST AND FLORENCE
COUNTIES AND A FROST ADVISORY FOR LANGLADE...NRN OCONTO AND NRN
MARINETTE COUNTIES. HAVE ALSO INCLUDED SOME PATCHY FROST FOR THE
COOLER LOCATIONS OF CNTRL/E-CNTRL WI.

THE AREA OF HI PRES TO MOVE SE INTO THE HEART OF THE GREAT LAKES
ON FRI AND WL BRING A PLEASANT LATE SPRING DAY TO NE WI. MAINLY
SUNNY SKIES ARE EXPECTED WITH RELATIVELY LIGHT WINDS. MAX TEMPS TO
RANGE FROM THE MID 50S NEAR LAKE MI (ONSHORE WINDS WL DEVELOP)...
TO AROUND 70 DEGS OVER CNTRL WI.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 238 PM CDT THU MAY 21 2015

NORTHWEST UPPER FLOW WILL BRING COOL AND DRY WEATHER
TO THE REGION TONIGHT THROUGH MOST OF SATURDAY AS A SURFACE HIGH
BUILDS INTO WISCONSIN FROM THE NORTH. THE UPPER FLOW BECOMES
SOUTHWEST AND CONTINUES THROUGH THE MIDDLE OF THE WEEK. UPPER JET
ENERGY LIFTING NORTHEAST FROM THE SOUTHWESTERN UNITED STATES WILL
BRING INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS BEGINNING
SATURDAY NIGHT AND SUNDAY AND CONTINUING INTO THE MIDDLE OF NEXT
WEEK. TEMPERATURES AND HUMIDITIES WILL BE ABOVE NORMAL.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1238 PM CDT THU MAY 21 2015

CDFNT TO GRADUALLY DROP SOUTH THRU CNTRL/E-CNTRL WI LATE THIS
AFTERNOON INTO THE EARLY EVENING. THIS FNT IS HAVING MOISTURE
ISSUES IN TRYING TO DEVELOP PCPN...BUT ANTICIPATE A NARROW BAND OF
MAINLY SHWRS TO ACCOMPANY THE FROPA...ESPECIALLY OVER E-CNTRL WI
WHERE CONVERGENCE IS BETTER. EVEN WITH THE ISOLATED/SCATTERED
SHWRS...CIGS/VSBYS ARE FCST TO REMAIN IN THE VFR CATEGORY AS MOST
OF THE CLOUDS ARE OF THE MID-VARIETY. ONCE THIS CDFNT CLEARS THE
AREA...HI PRES WL BUILD OVER THE GREAT LAKES OVRNGT INTO FRI.
ANOTHER SURGE OF DRY AIR SHOULD BRING CLEARING SKIES TNGT AND A
SUNNY DAY ON FRI.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KALLAS
LONG TERM......RDM
AVIATION.......AK
Hazardous weather outlook, May 21, 2:53 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CDT THU MAY 21 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
253 PM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A HARD FREEZE IS EXPECTED ACROSS MUCH OF NORTHERN WISCONSIN...
GENERALLY NORTH OF A LINE FROM MERRILL TO CRANDON TO FLORENCE
WHERE TEMPERATURES ARE FORECAST TO FALL INTO THE UPPER 20S TO
LOWER 30S. A FROST ADVISORY HAS BEEN POSTED FOR THE REST OF
NORTHERN WISCONSIN INCLUDING: LANGLADE...NORTHERN OCONTO AND
NORTHERN MARINETTE COUNTIES. TEMPERATURES IN THESE LOCATIONS ARE
FORECAST TO FALL INTO THE LOWER TO MIDDLE 30S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES SUNDAY THROUGH WEDNESDAY...BUT
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-222000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
253 PM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON. NO SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FROM SUNDAY INTO WEDNESDAY...BUT
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

AK/RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:02 PM CDTFrost AdvisoryGRBLanglade, Marinette, Oconto17 hr

Nearby

Freeze Warnings in Wisconsin, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.